Virginia, 2018

Flash Flooding in Virginia, May 18, 2018

May 18, 2018 · NWS AKQ · 11 events in 4 counties and zones

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused flash flooding across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused flash flooding across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 18, 3:51 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 18, 3:51 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
451 AM EDT Fri May 18 2018

.SYNOPSIS...
A frontal boundary stalls across northern portions of the
forecast area through tonight, bringing periodic showers and
thunderstorms, with the likelihood for heavy rainfall. Somewhat
drier air arrives during the weekend as the upper level low
pressure system weakens.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...

Flood Watch remains in effect through Friday evening for much
of the area...

Current analysis indicates upper level low pressure centered
across the lower/mid MS Valley and TN Valley with upper ridge
well off the SE US coast. This S to SW flow in the mid/upper
levels continues to transport highly anomalous moisture over
the local area (with a nearly stationary sfc boundary draped
across the far nrn tier of the FA). Training storms will persist
due to flow at H5 being nearly identical to the low level jet. Best
forcing /UVM early this morning is in place over central/southern
VA with less forcing along the coast of SE VA/NE NC. Cloud tops
per latest IR satellite imagery continue to show cooling aloft,
maintaining the widespread showers and embedded tstms over the
region. See latest FLW/FLS products for current warnings and
statements over the area that have been issued recently to
account for the heavy rain that has been on the order of 2-4"
most areas (locally up to 5-6" since yesterday in a few spots
over the northern Neck).

The overall pattern does not change much today into this
evening, with the upper trough over the Mid- South and a
stalled frontal boundary over the northern Mid- Atlantic. Will
have Flood Watch continue through midnight tonight for
now...though axis of highest/deepest moist and potential +RA may
eventually shift to ESE portions of VA and NE NC later tonight
(but these areas have seen only spotty amts thus far). Highs
today from the low-mid 60s on the lower MD ern shore to the 70s
elsewhere (around 80 F in NE NC). Likely to categorical PoPs
continue this evening, with heavy rain still a concern. The sfc
front will begin lifting north as the upper level low begins to
weaken/transition into an open wave while pushing NE to the
lower OH Valley. The threat for heavy rain will focus more to
the east of I-95 after midnight and into Sat, though the
duration is not expected to be long enough to warrant a flood
Watch across SE VA/NE NC. Warm/humid again tonight with lows
mainly 65-70 F (except cooler MD eastern shore).

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 415 AM EDT Friday...

As the transition of the upper low continues on Sat, the flow
aloft will be stronger from the SW and thus the chance for
training storms and widespread flooding will be lower (even
though heavy downpours will continue). Most if not all of the FA
is expected to get back into the warm sector Sat aftn as axis
of deepest moisture shifts to the coast/offshore. So...highs Sat
will genly be in the upper 70s to lower 80s (low-mid 70s on
most of the eastern shore). With some sunshine possible, there
is a bit more potential for stronger tstms by Sat aftn/evening
though much uncertainty remains and it would likely be only a
marginal risk at best. PoPs will genly be high chance to likely
(50-70%).

Sun will be warm and moderately humid w/ VRB clouds/partly
sunny conditions. Will have PoPs 20-40% (highest over far SE VA-
coastal NE NC)...primarily for afternoon/eve SHRAS/tstms. Highs
from the u70s-l80s on the ern shore to the mid 80s well inland.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

Unsettled wx expected to continue early in the extended forecast
period then a trend toward drying/improving wx now highlighted mid
week. A gradual break down of the moist SSW flow expected as westerlies
aloft strengthen and finally push a (and more significant) cold
front through the region (Wed). Keeping PoPs above climo Sun
night through Tue (mainly 30-40%) for SHRAS...mainly diurnally
driven tstms. Lowering PoPs to aob 15-30% Wed-Thu.

Highs each day mainly in the 80s...w/ lows in the 60s-70F.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...

An area of widespread showers with embedded tstms currently
affecting much of central and southern VA, bringing heavy
downpours with IFR cigs and variable vsbys at KRIC. SE terminals
genly have been dry but KPHF has had a few occasional showers
from time to time with mainly MVFR conditions (mainly VFR at
KORF/KECG). KSBy is firmly entrenched in IFR/LIFR conditions
with vsbys of 1-2SM and cigs of 200-400 ft. Expect IFR/LIFR
ceilings at SBY through the entire TAF period, at KRIC, mainly
IFR conditions through mid morning, with some temporary
improvement to MVFR conditions (but still periodic IFR in
heavier showers/tstms through the TAF period). Elsewhere,
expect MVFR/VFR conditions at KORF/KPHF/KECG as chances for
showers/tstms increase by aftn and into tonight.

OUTLOOK... The boundary will gradually lift N by Saturday, but
shower/tstm chances will continue. Somewhat drier conditions
potentially arrive by Sunday. Patchy early morning MVFR/IFR stratus
will be possible on both Saturday and Sunday. Rain chances
continue through early next week, as mainly afternoon/evening
showers/tstms are possible on Monday and Tuesday.

&&

.MARINE...
As of 430 AM EDT Friday...

A frontal boundary will remain stalled acrs the northern portions
of the marine area into this evening. This will result in winds
remaining E 5-15 kt off the MD coast, the nrn portion of the VA
ern shore, and over the upper Bay. SE or S winds 5-15 kt will
persist over the middle to lower Bay and the remainder of the
coastal waters through tonight. E then SE winds, then winds
becoming S and increasing to 15-20 kt late tonight into Sat
night, will result in seas building to 4-6 ft over the nrn three
coastal zns. Thus, have issued a SCA for these zns starting late
tonight for 650/652, and starting early Sat aftn for 654.

Expect S winds 10-20 kt over the waters fm later Sat aftn into
Sat night, then SW 10-15 kt very late Sat night thru Sun. SCA
conditions will be marginal for the Bay Sat/Sat night, and have
capped speeds at 15 kt for now. Bermuda high pressure well
offshore will keep winds SSW 5-15 kt Sun night thru Tue.

&&

.HYDROLOGY...
Flood warnings have been issued for the James River basin.
Recent heavy rain along with the expectation of more heavy
rain has resulted in a forecast of minor to moderate flooding.
See FLWAKQ or FLSAKQ for more details. There also is a
potential for minor flooding along the Meherrin River at
Lawrenceville.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through this evening for MDZ021>025.
NC...None.
VA...Flood Watch through this evening for VAZ048-060>062-064>069-
     075>090-092-509>522.
MARINE...Small Craft Advisory from 1 PM Saturday to 10 AM EDT Sunday
     for ANZ654.
     Dense Fog Advisory until 10 AM EDT this morning for ANZ650-652.
     Small Craft Advisory from 1 AM Saturday to 5 PM EDT Sunday for
     ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...LKB
MARINE...TMG
HYDROLOGY...AKQ
Hazardous weather outlook, May 18, 3:31 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Fri May 18 2018

MDZ021>025-VAZ048-060>062-064>069-075>090-092-509>522-190845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
431 AM EDT Fri May 18 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

While flooding will not be as widespread on Saturday, locally heavy
rain and the threat for localized flooding will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ093-095>100-523>525-190845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
431 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will bring locally heavy rainfall this
afternoon through tonight. The potential exists for localized
flooding, especially in areas that receive repeated heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will bring locally heavy rainfall on Saturday.
The potential exists for localized flooding, especially in areas
that receive repeated heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, May 18, 12:15 AM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
115 AM EDT FRI MAY 18 2018

VAZ060-062-065>069-080>083-512>516-180615-
Mecklenburg-Nottoway-Western Henrico (Including the City of
Richmond)-Dinwiddie-Eastern Henrico-Lunenburg-Goochland-Eastern
Hanover-Charles City-New Kent-Western Chesterfield-Prince
George-Powhatan-Amelia-Prince Edward-Eastern Chesterfield (Including
Col. Heights)-
115 AM EDT FRI MAY 18 2018

...A BROKEN LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WITH HEAVY
RAIN WILL AFFECT NOTTOWAY... SOUTHEASTERN GOOCHLAND...NORTHERN
DINWIDDIE...SOUTHERN POWHATAN... CENTRAL
MECKLENBURG...CHESTERFIELD...SOUTHEASTERN PRINCE EDWARD...
LUNENBURG...NORTHWESTERN PRINCE GEORGE...NORTHWESTERN CHARLES
CITY... NORTHWESTERN NEW KENT...HENRICO AND AMELIA COUNTIES...THE
CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL...THE CITY OF
PETERSBURG AND THE CITY OF RICHMOND...

At 114 AM EDT, thunderstorms with heavy rain were located along a
line extending from Chase City to near Victoria to near Mannboro to
near Matoaca. Movement was north at 25 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Richmond, Petersburg, Powhatan, Hopewell, Colonial Heights, South
Hill, Blackstone, Chase City, Crewe, Victoria, Kenbridge, Moseley,
Chester, Mannboro, Fort Lee, University Of Richmond, Virginia State
University, Virginia Commonwealth University, Tuckahoe and Highland
Springs.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3710 7843 3743 7816 3763 7774 3757 7708
      3710 7740 3715 7787 3699 7797 3700 7797
      3702 7800 3702 7801 3692 7801 3671 7814
      3667 7851
TIME...MOT...LOC 0514Z 197DEG 20KT 3679 7843 3706 7822 3722 7785 3718
7747

BROWN

The radar

The Norfolk radar (KAKQ), 87 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Henrico

When
May 18, 5:30 AM EST to 7:30 AM EST
Where
Henrico County, 1.29 mi WNW of Quioccasin to 1.49 mi NW of Quioccasin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.610, -77.600

Water rescue was reported due to heavy rain and flash flooding on Gayton Road at Cedarbluff Drive.

Flash Flood, Chesterfield

When
May 18, 6:00 AM EST to 7:30 AM EST
Where
Chesterfield County, 2.19 mi E of Hallsboro to 2.13 mi SW of Midlothian
Cause
Heavy Rain
Reported by
Public
Coordinates
37.480, -77.690

Otterdale Road was flooded between Old Hundred and Midlothian Turnpike.

Flash Flood, Hanover

When
May 18, 6:00 AM EST to 7:30 AM EST
Where
Hanover County, 3.35 mi WNW of Ellett to 3.54 mi W of Ellett
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.790, -77.530

Flooding was reported on Horseshoe Bridge Road.

Flash Flood, Henrico

When
May 18, 6:30 AM EST to 7:30 AM EST
Where
Henrico County, 2.07 mi N of Lorrain to 1.84 mi W of Quioccasin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.600, -77.620

Patterson Avenue was under a few feet of water near Lauderdale Drive.

Flash Flood, Henrico

When
May 18, 6:30 AM EST to 7:30 AM EST
Where
Henrico County, 2.01 mi NNW of West End Manor to 1.89 mi N of West End Manor
Cause
Heavy Rain
Reported by
Public
Coordinates
37.678, -77.538

A low lying segment of Old Springfield Road was flooded.

Flash Flood, Henrico

When
May 18, 6:42 AM EST to 7:30 AM EST
Where
Henrico County, 0.55 mi E of Laurel to 0.9 mi ESE of West End Manor
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.630, -77.510

Numerous road closures were reported in and around the Laurel area.

Flash Flood, Henrico

When
May 18, 7:00 AM EST to 7:30 AM EST
Where
Henrico County, 2 mi S of Dumbarton to 1.65 mi ESE of Monument Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
37.591, -77.500

Right and center lanes were closed on Interstate 195 North near Broad Street due to standing water.

Flash Flood, Hanover

When
May 18, 7:00 AM EST to 7:30 AM EST
Where
Hanover County, 3 mi W of Elmont to 1.59 mi ESE of Farrington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.720, -77.555

Portion of Greenwood Road was washed out.

Flash Flood, Henrico

When
May 18, 7:00 AM EST to 7:30 AM EST
Where
Henrico County, 1.76 mi NW of Quioccasin to 1.59 mi NW of Quioccasin
Cause
Heavy Rain
Reported by
Public
Coordinates
37.620, -77.600

Flooding was reported in the Raintree area.

Flash Flood, Richmond

When
May 18, 3:30 PM EST to 6:00 PM EST
Where
Richmond County, 44.47 mi WSW of Wellford to 44.71 mi WSW of Wellford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.580, -77.490

Flash flooding was reported at the 4800 Block of West Broad Street.

Flash Flood, Chesterfield

When
May 18, 4:45 PM EST to 6:15 PM EST
Where
Chesterfield County, 3.3 mi E of Walthal to 3.21 mi W of Bermuda Hundred
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.320, -77.340

Three to six inches of water was reported on Enon Church Road off of Route 10.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760780, 760781, 760982, 760782, 760984, 760783, 760977, 760983, 760987, 760784, 760988.